I am physically better these days, stronger and able to do more. The only on-going side effect two months after my radiation therapy is that the irradiated skin is itchy and numb on the surface. I started the tamoxifen on the first of May and it gave me all the opposite side effects of what most people get: I am hyper, not tired, and have insomnia. I don’t feel like eating, so I’ve lost weight (all the nurses were telling me to stay active so I wouldn’t get fat on the drug like most women). While it’s true that the tamoxifen makes me nauseous, I also have these eating “issues” at the moment. I am not bulimic or anorexic, but I look at food and I don’t see something delicious. I see the poison that goes into and on the food. I have discovered that the makers of my favorite ice creams refuse to even consider using milk that does not have any added hormones (rBGH). This is the hormone that is directly linked to increasing the insulin-like growth factor-1 (IGF-1), which in turn increases (causes?) the chance of breast and colon cancers.
Not only that, but it is a fact that cows that are fed this hormone have higher rates of infections and produce pus in their milk (which is why they are also fed antibiotics). Knowing that, when I see the ice cream I once loved I don’t see a creamy, delicious treat. I see pus. Then I get even more nauseous. The same with fruits and vegetables. I have always loved cherries, but they have more pesticides on them than most other fruits, so now I have no interest in them. This didn’t bother me before. I rolled my eyes at people who were into organic. Then I got cancer. It happened to me. Now perhaps I am going to the extreme the other way. So I eat the veggies from the organic farm, and I buy as much as I can organic, and those things I can eat, but I have no appetite for most other things. I suppose on the bright side, I am not eating any junk, only good stuff, but my gusto for dining has been destroyed.
I thought that when the treatments finished, life would get back to normal, but it hasn’t. I think about cancer every day and find myself crying at odd moments. I am angry all the time and I don’t know what to do with that. I cannot focus or sit still. The doctors suggested anti-depressants short term, but I don’t want to take more pills. Perhaps I will seek out those support groups after all. I am active, I continue to be involved in life, I try to move forward, but I wonder, when will I be fine?
©2010 frayedges and http://www.frayedges.wordpress.com